Alert archive / Michigan / Freeze Warnings in 2011

Freeze Warning 1, NWS Grand Rapids, MI

May 15, 20118 counties in Michigan

NWS Grand Rapids, MI issued this freeze warning at May 15, 2011, 2:40 PM EDT for 8 counties in Michigan. It took effect at May 16, 2011, 1:00 AM EDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 15, 2011, 2:40 PM EDT (18:40 UTC)
In effect from
May 16, 2011, 1:00 AM EDT
Expired
May 16, 2011, 8:00 AM EDT
In force
7 hr
Issued by
NWS Grand Rapids, MI

Counties Clare County, MI, Isabella County, MI, Lake County, MI, Mason County, MI, Mecosta County, MI, Newaygo County, MI, Oceana County, MI, Osceola County, MI

The radar

The Grand Rapids radar (KGRR), 101 km from the middle of the area, began a volume at 18:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 6.7 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2011-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2011-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 200 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
488 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
200 m²/s²
0-3 km storm-relative helicity
322 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

094 
WWUS73 KGRR 151840
NPWGRR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
240 PM EDT SUN MAY 15 2011

MIZ037>040-043>046-160245-
/O.NEW.KGRR.FZ.W.0001.110516T0500Z-110516T1200Z/
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-
INCLUDING THE CITIES OF...LUDINGTON...BALDWIN...REED CITY...
CLARE...HART...FREMONT...BIG RAPIDS...MOUNT PLEASANT
240 PM EDT SUN MAY 15 2011

...FREEZE WARNING IN EFFECT FROM 1 AM TO 8 AM EDT MONDAY...

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM 1 AM TO 8 AM EDT MONDAY. 

IMPACTS...

 * FREEZING TEMPERATURES WILL CAUSE DAMAGE TO PLANTS IF NOT
   BROUGHT INSIDE OR PROTECTED.


HAZARDOUS WEATHER...

 * TEMPERATURES WILL FALL BELOW FREEZING TONIGHT AND INTO THE
   UPPER 20S BEFORE SUNRISE ON MONDAY.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

 * A FREEZE WARNING IS ISSUED WHEN FREEZING TEMPERATURES ARE
FORECAST TO THREATEN OUTDOOR PLANTS. THOSE WITH AGRICULTURAL
INTERESTS IN THE WARNED AREA ARE ADVISED TO HARVEST OR PROTECT
TENDER VEGETATION. ALSO... POTTED PLANTS NORMALLY LEFT OUTDOORS
SHOULD BE COVERED OR BROUGHT INSIDE AWAY FROM THE COLD.

&&

$$

OSTUNO
3 follow-up statements
322 
WWUS73 KGRR 160156
NPWGRR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
956 PM EDT SUN MAY 15 2011

MIZ037>040-043>046-161000-
/O.CON.KGRR.FZ.W.0001.110516T0500Z-110516T1200Z/
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-
INCLUDING THE CITIES OF...LUDINGTON...BALDWIN...REED CITY...
CLARE...HART...FREMONT...BIG RAPIDS...MOUNT PLEASANT
956 PM EDT SUN MAY 15 2011

...FREEZE WARNING REMAINS IN EFFECT FROM 1 AM TO 8 AM EDT
MONDAY...

IMPACTS...

 * FREEZING TEMPERATURES WILL CAUSE DAMAGE TO PLANTS IF NOT 
   BROUGHT INSIDE OR PROTECTED. 

HAZARDOUS WEATHER...

 * TEMPERATURES WILL FALL BELOW FREEZING AFTER 2 AM AND INTO THE
   UPPER 20S AFTER 5 AM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

 * A FREEZE WARNING IS ISSUED WHEN FREEZING TEMPERATURES ARE 
   FORECAST TO THREATEN OUTDOOR PLANTS. THOSE WITH AGRICULTURAL 
   INTERESTS IN THE WARNED AREA ARE ADVISED TO HARVEST OR 
   PROTECT TENDER VEGETATION. ALSO... POTTED PLANTS NORMALLY 
   LEFT OUTDOORS SHOULD BE COVERED OR BROUGHT INSIDE AWAY FROM 
   THE COLD.

&&

$$
93
343 
WWUS73 KGRR 160728
NPWGRR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
328 AM EDT MON MAY 16 2011

MIZ037>040-043>046-161200-
/O.CON.KGRR.FZ.W.0001.000000T0000Z-110516T1200Z/
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-
INCLUDING THE CITIES OF...LUDINGTON...BALDWIN...REED CITY...
CLARE...HART...FREMONT...BIG RAPIDS...MOUNT PLEASANT
328 AM EDT MON MAY 16 2011

...FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM EDT THIS MORNING...


IMPACTS...

 * FREEZING TEMPERATURES WILL CAUSE DAMAGE TO PLANTS IF NOT 
   BROUGHT INSIDE OR PROTECTED. 

HAZARDOUS WEATHER...

 * AS OF 330 AM...THE TEMPERATURE HAS FALLEN TO FREEZING AT
   HERSEY. THE TEMPERATURE WILL CONTINUE TO SLOWLY
   FALL THROUGH SUNRISE...ESPECIALLY IN LOW LYING AREAS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

 * A FREEZE WARNING IS ISSUED WHEN FREEZING TEMPERATURES ARE 
   FORECAST TO THREATEN OUTDOOR PLANTS. THOSE WITH AGRICULTURAL 
   INTERESTS IN THE WARNED AREA ARE ADVISED TO HARVEST OR 
   PROTECT TENDER VEGETATION. ALSO... POTTED PLANTS NORMALLY 
   LEFT OUTDOORS SHOULD BE COVERED OR BROUGHT INSIDE AWAY FROM 
   THE COLD. 

&&

$$
93
851 
WWUS73 KGRR 161206
NPWGRR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
806 AM EDT MON MAY 16 2011

MIZ037>040-043>046-161315-
/O.EXP.KGRR.FZ.W.0001.000000T0000Z-110516T1200Z/
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-
INCLUDING THE CITIES OF...LUDINGTON...BALDWIN...REED CITY...
CLARE...HART...FREMONT...BIG RAPIDS...MOUNT PLEASANT
806 AM EDT MON MAY 16 2011

...FREEZE WARNING HAS EXPIRED...

THE SUN IS UP AND TEMPERATURES HAVE RISEN ABOVE FREEZING.
THEREFORE...THE FREEZE WARNING IS NO LONGER IN EFFECT.

FROST AND FREEZING TEMPERATURES WILL BE POSSIBLE AGAIN TONIGHT.

&&

$$

OSTUNO

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this freeze warning went out at May 15, 1:15 PM EDT, 1 hour 25 minutes earlier.

Area forecast discussion, May 15, 1:15 PM EDT, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
115 PM EDT SUN MAY 15 2011

LATEST UPDATE...AVIATION...

.SYNOPSIS...(433 AM EDT SUN MAY 15 2011)
A WINDY...CHILLY AND RAINY MORNING IS IN STORE FOR MUCH OF SOUTHWEST
LOWER MICHIGAN AS LOW PRESSURE OVER THE LOWER GREAT LAKES MOVES
SLOWLY EAST.  THE RAIN IS EXPECTED TO END NORTH OF INTERSTATE 96
THIS AFTERNOON WITH SOME SUN BREAKING OUT...HOWEVER FAR SOUTHERN
LOWER MICHIGAN WILL CONTINUE TO SEE RAIN.  ALL AREAS WILL DRY OUT
TONIGHT AS THE LOW PULLS AWAY.  THE WINDS WILL ALSO DIE OFF THIS
EVENING.  AS THE SKIES CLEAR OVERNIGHT...SOME PATCHY FROST WILL BE
POSSIBLE BY MONDAY MORNING.  THE FIRST PART OF THE WORK WEEK WILL
REMAIN COOL...WITH WIDELY SCATTERED SHOWERS POSSIBLE ACROSS SOUTHERN
LOWER TUESDAY.

&&

.SHORT TERM...(433 AM EDT SUN MAY 15 2011)
(TODAY THROUGH TUESDAY)
A STEADY BAND OF FGEN RAIN HAS DEVELOPED FROM FNT TO GRR TO LWA
EARLY THIS MORNING.  THIS AREA IS EXPECTED TO MOVE VERY LITTLE
THROUGH 12Z...THEN BEGIN TO DRIFT SOUTH TO I-94 BY LATE MORNING.
RAIN ACROSS THE NORTHERN CWA WILL GRADUALLY FADE THROUGH THE MORNING
AS DRIER AIR ADVECTS IN FROM THE NORTH.  IT APPEARS THIS DRIER AIR
WILL MAKE FURTHER INROADS ACROSS THE CWA THAN EXPECTED WITH EARLIER
FORECASTS.  IN FACT BY EVENING...EXPECT THAT THERE WILL ONLY BE
SCATTERED SHOWERS LINGERING ACROSS THE I-94 CORRIDOR.  OTHER AREAS
WILL BEGIN DRYING OUT WITH EVEN SOME SUNSHINE COMING THROUGH BY LATE
IN THE DAY.

VERY BRISK NE WINDS WILL PREVAIL THROUGH THE DAY.  BELIEVE WINDS
WILL REMAIN BELOW ADVISORY CRITERIA.  THE STRONGEST WINDS WILL BE
REALIZED FROM AMN TO GRR TO LAN...SOMEWHAT A RESULT OF THE NE WINDS
GAINING MORE MOMENTUM ACROSS SAGINAW BAY AND SPILLING OVER
DOWNSTREAM INLAND AREAS.  MAX TEMPS WILL RANGE FROM THE UPPER 40S
OVER THE FAR SOUTHERN CWA WITH THE PERSISTENT RAIN...TO THE UPPER
50S OVER THE EVENTUALLY SUNNY NORTH.

AS THE RAINS END ACROSS THE SOUTH THIS EVENING...SKIES WILL CLEAR
RATHER QUICKLY FROM THE NORTH.  THERE COULD BE THE RISK OF FROST
LATE TONIGHT ACROSS MOST OF THE CWA.  HOWEVER...ITS UNCERTAIN HOW
QUICK THE WINDS WILL DIE OFF.  SO AT THIS POINT WILL ONLY MENTION
PATCHY FROST AND WILL NOT ISSUE ANY FROST HEADLINES.

DRY MONDAY AND MONDAY NIGHT.  FROST AGAIN WILL BE POSSIBLE MONDAY
NIGHT...BUT THE UPPER LOW IS PROGGED TO BEGIN TO RETROGRADE BACK
TOWARD MICHIGAN.  SO CLOUDS COULD RETURN...ESPECIALLY EAST WHICH
WOULD REDUCE THE FROST THREAT.

AS THE LOW RETROGRADES INTO TUESDAY SOME SHOWERS MAY RETURN TO SE
PARTS OF THE CWA.  THIS SHOULD BE A SLOW PROCESS...SO HAVE OPTED
REMOVED POPS ACROSS THE NW CWA.

&&

.LONG TERM...(433 AM EDT SUN MAY 15 2011)
(TUESDAY NIGHT THROUGH SATURDAY)
OVERALL A SLOW WARMING TREND IS SEEN AND OUR PERSISTENTLY WET
WEATHER PATTERN WILL BE REPLACED BY A PERIOD OF DRY WEATHER LATER
THIS WEEK INTO THE WEEKEND.

THERE IS REASONABLE AGREEMENT WITH THE MEDIUM RANGE MODELS IN BOTH
FROM MODEL TO MODEL AND RUN TO RUN. THAT RESULTS IN INCREASE
CONFIDENCE FOR THIS FORECASTS BELIEVABILITY.

WE ONCE AGAIN SEE ANOTHER ONE OF THOSE EAST ASIAN JET CORES (THANKS
TO ONE THE STRONGER MJO EVENTS IN SEVERAL MONTHS) WEST OF THE
DATELINE. TYPICALLY WHEN THAT JET CORE GET CLOSER TO THE WEST COAST
OF NORTH AMERICA... THAT RESULTS IN WARMER TEMPERATURES HERE. THAT
HAPPENS SINCE TYPICALLY THE JET CORE BRINGS AN UPPER TROUGH OVER THE
WESTERN UNITED STATES AND UPPER RIDGE OVER EASTERN UNITED STATES.
THIS EVENT SHOULD BE NO DIFFERENT. REALLY IT IS MORE A QUESTION OF
TIMING THEN ANYTHING ELSE. AT THIS POINT WARMING IS EXPECTED LATER
THIS WEEK INTO THE WEEKEND.

HOWEVER THERE IS ONE CONSIDERATION WE NEED TO WATCH... THAT IS THE
UNUSUALLY BLOCKY UPPER AIR PATTERN OVER THE UNITED STATES. THIS
PATTERN FEATURES AN OMEGA BLOCK THAT IS FORECAST TO REMAIN IN TACK
INTO THIS COMING WEEKEND. THAT EAST ASIAN JET CORE... AS IT GETS
CLOSER TO THE UNITED STATES... PUSHES THE BLOCK SLOWLY EAST OVER
TIME. WHICH IS GOOD BECAUSE WE START WITH WET PATTEN AS THE UPPER
LOW WITH THE EASTERN SIDE OF OMEGA BLOCK WILL BE CLOSE ENOUGH INTO
WEDNESDAY TO KEEP WEST MICHIGAN IN A SHOWERY PATTERN. BY THURSDAY
THAT SHOULD HAVE PUSHED OFF TO THE EAST AND HENCE STARTS THE WARMING
TREND.

&&

.AVIATION...(115 PM EDT SUN MAY 15 2011)
CONDITIONS HAVE IMPROVED TO VFR AT KMKG AND KGRR. MVFR CIGS/VSBYS
JUST SOUTH/SE/ESE OF GRR EARLY THIS AFTERNOON WILL CONTINUE TO
SLOWLY IMPROVE FROM NORTH TO SOUTH BY LATE AFTERNOON/EARLY EVE AS
NE WINDS ADVECT DRIER AIR IN. THE SHOWERS WILL GRADUALLY END FROM NW
TO SE LATE THIS AFTN/EARLY EVE. CONDITIONS WILL IMPROVE TO VFR AT
ALL TERMINALS TONIGHT AS THE SHOWERS MOVE OUT AND SKIES CLEAR.

&&

.MARINE...(433 AM EDT SUN MAY 15 2011)
UPGRADED THE AREA NORTH OF PENTWATER TO A GALE WARNING.  NNE WINDS
WILL HAVE A LONG FETCH COMING INTO THE BIG SABLE POINT REGION.
ELSEWHERE A SCA WILL BE MAINTAINED DUE TO THE BRISK WINDS KICKING UP
THE WAVES.  WITH THE LOW ONLY MOVING SLOWLY EAST AND ONLY SLOWLY
WEAKENING...THE WINDS WILL REMAIN BRISK FOR A EXTENDED PERIOD.
THEREFORE HAVE EXTENDED THE SCA INTO MONDAY NIGHT.  IT APPEARS WINDS
SHOULD FINALLY DIMINISH THEN.

&&

.HYDROLOGY...(433 AM EDT SUN MAY 15 2011)
THE STEADY RAINS TODAY WILL BE SEEN SOUTH OF I-96 WHERE AROUND A
HALF OF INCH COULD OCCUR.  GENERALLY LESS THAN A QUARTER INCH IS
EXPECTED NORTH OF I-96.  RIVER LEVELS REMAIN HIGH WITH SOME COMING
OUT OF THEIR BANKS.  HOWEVER ONLY NUISANCE TYPE FLOODING IS
EXPECTED.  THIS ADDITIONAL RAIN WILL ONLY PROLONG THE HIGH RIVER
LEVELS THROUGH MUCH OF THE WEEK.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...GALE WARNING PENTWATER TO MANISTEE TODAY.
     SMALL CRAFT ADVISORY ENTIRE NEARSHORE INTO MONDAY NIGHT.

&&

SYNOPSIS:    JK
SHORT TERM:  JK
LONG TERM:   WDM
AVIATION:    LAURENS
MARINE:      JK
HYDROLOGY:   JK
Hazardous weather outlook, May 15, 5:31 AM EDT, 9 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
531 AM EDT SUN MAY 15 2011

MIZ037>040-043>046-050>052-056>059-064>067-071>074-160945-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
531 AM EDT SUN MAY 15 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

RAIN MAY BE HEAVY AT TIMES NEAR AND SOUTH OF INTERSTATE 96 THIS
MORNING...AND SOUTH OF INTERSTATE 94 INTO MID AFTERNOON. THIS MAY
CAUSE SOME STREAMS OR CREEKS TO RISE SIGNIFICANTLY.

IT WILL BE WINDY INTO EARLY THIS EVENING... WINDS COULD GUST TO 40
MPH AT TIMES. THIS COULD RESULT IN THE FALLING OF SOME TREE LIMBS.

PATCHY FROST IS POSSIBLE TOWARD MORNING MONDAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

PATCHY FROST IS POSSIBLE TUESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED THROUGH SATURDAY.

LMZ844>849-160945-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
531 AM EDT SUN MAY 15 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

NORTHEAST WINDS UP TO GALE FORCE WILL RESULT IN DANGEROUS WAVE
HEIGHTS TODAY. WINDS WILL DECREASE TO 15 TO 25 KNOTS OVERNIGHT
BUT WAVE HEIGHTS WILL REMAIN HAZARDOUS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

WINDS AND WAVE HEIGHTS WILL REMAIN HAZARDOUS TO SMALL WATER CRAFT
INTO MONDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

WDM

In the hours before

Local storm report, May 15, 12:10 PM EDT, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1210 PM EDT SUN MAY 15 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 AM     NON-TSTM WND GST BRECKENRIDGE            43.41N 84.48W
05/15/2011  M45 MPH          GRATIOT            MI   TRAINED SPOTTER

            A NUMBER OF BRANCHES CAME DOWN AND A FEW LARGE TREE LIMBS
            AS WELL.

&&

HOVING

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 11:34 PM EDTRiver Flood AdvisoryGRRKent21 days
May 14, 11:34 PM EDTRiver Flood AdvisoryGRRKent12 hr
May 14, 11:34 PM EDTRiver Flood AdvisoryGRRBarry7 days
May 14, 11:34 PM EDTRiver Flood AdvisoryGRRCalhoun12 hr
May 15, 4:28 AM EDTGale WarningGRR11 hr
May 15, 4:28 AM EDTSmall Craft AdvisoryGRR47 hr

Nearby

Freeze Warnings in Michigan, 2011Every freeze warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.